California, 2014

Flash Flooding in California, August 3, 2014

August 3, 2014 · NWS LOX · 2 events in 1 county or zone

A surge of monsoonal moisture from northern Mexico generated scattered thunderstorms over the mountains of Los Angeles county. Some of these storms produced heavy rain, flash flooding and mud and debris flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A surge of monsoonal moisture from northern Mexico generated scattered thunderstorms over the mountains of Los Angeles county. Some of these storms produced heavy rain, flash flooding and mud and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 3, 1:00 PM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 1:00 PM PST, 2 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT SUN AUG 3 2014

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR SAN DIEGO HAS DRAWN
IN SIGNIFICANT SUBTROPICAL MOISTURE INTO THE REGION TODAY BRINGING
SCATTERED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. SOME STORMS
MAY PRODUCE HEAVY RAINFALL WITH FLASH FLOODING OVER THE LOS ANGELES
MOUNTAINS AND ANTELOPE VALLEY. THE ATMOSPHERE WILL BEGIN TO DRY OUT
ON MONDAY...WITH A RETURN OF NIGHT AND MORNING LOW CLOUDS ALONG THE
COAST AND NEAR NORMAL TEMPERATURES THROUGH MUCH OF THE WEEK.

&&

.SHORT TERM (TONIGHT-WED)...
UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR SAN DIEGO HAS DRAWN
UP A SIGNIFICANT AMOUNT OF SUBTROPICAL MOISTURE INTO THE REGION
TODAY. GPS PRECIPITABLE WATER SENSORS STILL INDICATING VALUES RANGING
BETWEEN 1.7 AND 1.9 INCHES ACROSS LOS ANGELES AND VENTURA COUNTIES
THIS AFTERNOON. A BAND OF STRATIFORM RAIN CONTINUES TO PRODUCE SOME
LIGHT SHOWERS ACROSS MUCH OF VENTURA AND EASTERN SANTA BARBARA
COUNTIES. MEANWHILE...THUNDERSTORM DEVELOPMENT SO FAR THIS AFTERNOON
HAS BEEN CONFINED TO THE SAN BERNARDINO RANGE SOUTHWARD. THE THUNDERSTORMS
OVER THE MOUNTAINS OF RIVERSIDE AND SAN DIEGO COUNTIES ALREADY HAVE
A HISTORY OF PRODUCING HEAVY RAINFALL...SHOWING THE POTENTIAL THAT LOOMS
AHEAD FOR OUR AREA.

THE MAIN FOCUS THIS AFTERNOON AND EVENING WILL CONTINUE TO BE THE
LOS ANGELES COUNTY MOUNTAINS AND ANTELOPE VALLEY...WHERE A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 8 PM. SO FAR...THERE HAS BEEN TOO MUCH
CLOUD COVERAGE ACROSS MUCH OF OUR FORECAST AREA TO PROVIDE
SUFFICIENT HEATING FOR NECESSARY INSTABILITY FOR THUNDERSTORMS.
HOWEVER...DURING THE PAST HOUR...SATELLITE IMAGERY SHOWING SOME BETTER
CLEARING ACROSS EASTERN LOS ANGELES COUNTY. THIS SHOULD HELP TO
DESTABILIZE THE ATMOSPHERE DURING THE NEXT FEW HOURS. NAM AND GFS
MODELS CAPTURE THIS IDEA...SHOWING BEST INSTABILITY TO BE FOCUSED
ACROSS EASTERN LOS ANGELES COUNTY THIS AFTERNOON AND EVENING. IN
ADDITION TO THE HIGH MOISTURE CONTENT THROUGH THE ENTIRE
ATMOSPHERE...SURFACE DEWPOINTS HAVE ALSO CLIMBED SIGNIFICANTLY TODAY
ACROSS THE SAN GABRIEL VALLEY WITH VALUES INTO THE LOWER TO MID 70S!

UPPER LEVEL WINDS EXPECTED TO BE LESS THAN 10 KNOTS ACROSS LOS
ANGELES COUNTY...SO ANY STORM DEVELOPMENT WILL BE SLOW
MOVING...WHICH WILL ENHANCE THE FLASH FLOOD POTENTIAL FOR THE LOS
ANGELES MOUNTAINS AND ANTELOPE VALLEY. RAINFALL RATES IN EXCESS
OF ONE INCH PER HOUR WILL BE POSSIBLE IN THESE AREAS WITH ANY
THUNDERSTORM DEVELOPMENT. LATEST GFS AND NAM CONTINUE TO FOCUS
HEAVIEST RAINFALL THREAT FOR THE EASTERN SAN GABRIELS AND EASTERN
ANTELOPE VALLEY THROUGH THE EVENING HOURS...WITH HIGH RESOLUTION WRF
PINPOINTING THIS AREA WITH HIGHER INTENSITY RAINFALL BETWEEN 3 PM
AND 8 PM. MAJOR ROADWAYS THAT WILL BE AT RISK FOR FLOODING LATER
INCLUDE HIGHWAY 2 IN THE SAN GABRIELS AND HIGHWAY 138 IN THE
ANTELOPE VALLEY. THE OTHER AREA TO WATCH CLOSELY THIS AFTERNOON WILL
BE THE SAN GABRIEL VALLEY...WITH 18Z NAM MODEL SOUNDINGS SHOWING
SOME INCREASED INSTABILITY/CAPE AND WEAK FLOW ALOFT.

DESPITE THE SIGNIFICANT CLOUD COVERAGE TODAY...MANY AREAS ARE SEEING
VERY WARM TEMPERATURES. OFFSHORE FLOW HAS DEVELOPED ACROSS MUCH OF
LOS ANGELES AND VENTURA COUNTIES TODAY...WITH LAX-DAGGETT GRADIENT
INCREASING ITS OFFSHORE COMPONENT THROUGH THE DAY (CURRENTLY AT -2.2
MB). OFFSHORE WINDS HAVE GUSTED BETWEEN 35 AND 45 MPH IN THE
MOUNTAINS...WITH SOME GUSTS IN THE 25 TO 35 MPH RANGE IN THE VALLEYS.
THIS OFFSHORE FLOW IS VERY UNUSUAL IN AUGUST AND HAS CAUSED SOME TEMPERATURES
TO SOAR ABOVE 90 DEGREES TODAY IN THE VALLEYS. AREAS WHERE
OFFSHORE WINDS DEVELOPED HAVE SEEN DEWPOINTS IN THE 50S AND 60S...BUT
THE SAN GABRIEL VALLEY (WHICH HAS BEEN MOSTLY PROTECTED FROM THE
OFFSHORE WINDS) HAS SEEN VERY MOIST CONDITIONS WITH DEWPOINTS
CLIMBING INTO THE 70S. THIS INCREASED HUMIDITY IS ADDING TO THE HEAT
DISCOMFORT ACROSS THE SOUTHLAND TODAY.

THE ATMOSPHERE IS EXPECTED TO DRY OUT OVERNIGHT...WITH A RETURN OF SOME
LOWER LEVEL CLOUDS OVERNIGHT INTO MONDAY MORNING. EVEN DRIER AIR WILL
MOVE INTO THE REGION ON MONDAY AS WESTERLY FLOW ALOFT RETURNS TO SOUTHERN
CALIFORNIA. A MORE TYPICAL NIGHT AND MORNING LOW CLOUD AND FOG
REGIME WILL ESTABLISH ALONG COASTAL AREAS TUESDAY INTO
WEDNESDAY...WITH TEMPERATURES NEAR NORMAL.

.LONG TERM (THU-SUN)...
LONG RANGE COMPUTER MODELS CONTINUE TO AGREE THAT A COOLER THAN NORMAL
PATTERN WILL SHAPE UP FOR THE LATTER PART OF THE WEEK INTO NEXT
WEEKEND. THIS IN DUE TO A BAGGY UPPER LEVEL TROUGH OVER THE WEST COAST
THAT WILL LIKELY ALLOW FOR LOW CLOUDS AND FOG TO SPREAD INTO THE
VALLEYS. NO THUNDERSTORM ACTIVITY IS EXPECTED THROUGH EXTENDED
PERIOD.

&&

.AVIATION...03/1800Z...

LOW CONFIDENCE WITH 18Z TAFS. THERE WILL BE PLENTY OF MID LEVEL
CLOUDS ACROSS THE ENTIRE FORECAST AREA THROUGH THIS EVENING. THIS
WILL MAKE FORECASTING STRATUS DIFFICULT. THERE WILL BE A 50 PERCENT
CHANCE THAT LIFR/IFR CIGS WILL NOT OCCUR. THERE WILL BE LOCAL GUSTY
N TO NE WINDS ACROSS THE LA/VTU COUNTY MOUNTAINS THIS AFTERNOON
WHICH COULD CAUSE LOCAL UDDF AND LLWS OVER THE MOUNTAINS AND LA/VTU
COUNTIES. THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR LA/VTU COUNTY
MOUNTAINS AND ANTELOPE VALLEY WHICH COULD CAUSE ADDITIONAL UDDF NEAR
THUNDERSTORMS THROUGH THIS EVE.

KLAX...GENERALLY LOW CONFIDENCE IN THE 18Z TAF WITH VFR CIGS
EXPECTED THRU MON MORNING. IFR/MVFR CIGS COULD DEVELOP AFTER 10Z.
BUT AROUND 50 PERCENT CHANCE.THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH 00Z THIS AFTERNOON.

KBUR...GENERALLY HI CONFIDENCE IN THE 18Z TAF WITH VFR CIGS EXPECTED
THRU MONDAY MORNING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS
FOR THE AREA THRU SUN.

&&

.MARINE...03/300 PM PDT

NO MARINE ISSUES TODAY...EXCEPT FOR SLIGHT CHANCE FOR THUNDERSTORMS
THROUGH THIS AFTERNOON ACROSS COASTAL WATERS S OF POINT CONCEPTION.
GENERAL OUTLOOK OVER THE NEXT FEW DAYS WILL CONTINUE BE LIGHT TO
LOCALLY MODERATE NW FLOW ACROSS THE OUTER WATERS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...GOMBERG
AVIATION/MARINE...CK
SYNOPSIS...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 3, 1:00 PM PST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT SUN AUG 3 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-041300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
200 PM PDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT
THE THREAT OF THUNDERSTORMS WILL NOW BE CONFINED TO LOS ANGELES COUNTY
AND THE ADJACENT COASTAL WATERS THROUGH THIS EVENING...WITH ISOLATED
LIGHT SHOWERS CONTINUING ACROSS VENTURA COUNTY. THE GREATEST THREAT OF
THUNDERSTORMS WILL BE IN THE LOS ANGELES COUNTY MOUNTAINS AND
ANTELOPE VALLEY. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS
DUE TO THE POTENTIAL FOR HEAVY RAIN AND SLOW STORM MOVEMENT.
THE THREAT OF THUNDERSTORMS WILL DIMINISH OVERNIGHT.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOMBERG

In the hours before

Special weather statement, Aug 3, 2:27 PM PST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
327 PM PDT SUN AUG 3 2014

CAZ054-059-548-032330-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-LOS ANGELES COUNTY SAN GABRIEL VALLEY CA-
327 PM PDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR THE SAN GABRIEL MOUNTAINS IN
EASTERN LOS ANGELES COUNTY UNTIL 430 PM PDT...

AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF MOUNT WILSON...OR 14 MILES
NORTHEAST OF SIERRA MADRE.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...FALLING SPRINGS...MOUNT BALDY...AND
  RURAL MOUNTAIN ROADS AROUND HIGHWAY 2.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3427 11765 3424 11765 3424 11766 3414 11768
      3413 11769 3417 11801 3443 11812 3447 11765
      3427 11764
TIME...MOT...LOC 2224Z 145DEG 2KT 3432 11790

KAPLAN/GOMBERG

The radar

The Santa Ana Mts radar (KSOX), 58 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Los Angeles

When
August 3, 3:20 PM PST to 6:30 PM PST
Where
Los Angeles County, 9.41 mi S of Valyermo to 8.88 mi S of Valyermo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.314, -117.843

Strong thunderstorms produced heavy rain and flash flooding along Highway 39 at Crystal Lake Road. No injuries were reported.

Flash Flood, Los Angeles

When
August 3, 3:40 PM PST to 6:30 PM PST
Where
Los Angeles County, 8.08 mi NNE of San Dimas to 8.16 mi NNE of San Dimas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.229, -117.769

Strong thunderstorms produced heavy rain and flash flooding near the intersection of Cattle Canyon Road and East Fork Road. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536425, 536426.